New Mexico, 2010

High Wind in New Mexico, December 31, 2010

December 31, 2010 · NWS ABQ · 1 event in 1 county or zone

During the early morning hours of New Years Eve, winds gusted to 60 mph near Tucumcari.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

During the early morning hours of New Years Eve, winds gusted to 60 mph near Tucumcari.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 31, 3:01 AM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Dec 31, 3:01 AM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 AM MST FRI DEC 31 2010

.DISCUSSION...
COLDEST AIR OF THE SEASON...AND IN SOME PLACES THE ENTIRE
YEAR OR LONGER...ARRIVES IN NEW MEXICO ON THE LAST DAY OF 2010.

STORM RESPONSIBLE FOR THE SNOW...WIND AND COLD IS DEPARTING NE
NM EARLY THIS MORNING. SHORT WAVE OVER UTAH WILL DROP SE INTO NM
TODAY TO HELP REINFORCE THE UNSTABLE...COLD AIRMASS. LAPSE RATES
OF 8 DEG BETWEEN 500MB AND 700MB EXPECTED OVER THE NRN MOUNTAINS
AND WILL LEAVE WINTER WEATHER ADVISORY GOING THROUGH THE EVENING.
DID LOWER POPS SOME BASED ON VERY LOW POP GUIDANCE...BUT REMAIN
MUCH MORE BULLISH ON SNOW CHANCES TODAY AND THIS EVE. WINDS WILL
CONTINUE OVER MUCH OF THE E TODAY AND WILL HOIST A WIND ADVISORY
FOR THE EC AND SE ZONES. LAST BUT NOT LEAST WILL BE THE COLD FELT
TODAY ACROSS THE LAND OF ENCHANTMENT. PREDICTED HIGH OF 27 AT THE
SUNPORT WOULD BE THE COLDEST MAX TEMPERATURE SINCE THE HIGH
REACHED 26 ON THIS DATE IN 2006...FOLLOWING OUR EPIC SNOWSTORM.

SPEAKING OF COLD...TONIGHT WILL BE BITTERLY SO. MOST LOCATIONS
WILL DROP TO THE SINGLE DIGITS EITHER SIDE OF ZERO ALTHOUGH IT
WILL BE EVEN COLDER IN THE NORTHERN AND WESTERN MOUNTAINS...AND
NOT QUITE AS COLD IN CHAVES COUNTY. FORECAST LOW OF 9 AT THE
SUNPORT WILL BE THE COLDEST TEMPERATURE SINCE IT WAS 6 ABOVE ON
JAN 6 OF 2007. SNOW SHOWERS WILL DIMINISH RAPIDLY OVER THE W AND N
AS WINDS EASE AND SKIES CLEAR...HELPING THE TEMPERATURES TO SPIRAL
DOWNWARD. SATURDAY TO FEATURE MORE SUNSHINE AND LESS WIND THAN
RECENT DAYS BUT IT WILL REMAIN COLD. ANOTHER FRIGID NIGHT SAT
NIGHT.

HIGH PRESSURE TO NUDGE IN FROM THE W SUN RESULTING IN A DRY AND
MOSTLY SUNNY DAY. HIGHS WILL RECOVER CLOSER TO NORMAL IN THE E BUT
VALLEY LOCATIONS IN THE W AND CNTRL AREAS WILL STAY AT LEAST 10 OR
MORE DEGREES BELOW NORMAL DUE TO A STRONG INVERSION. MODELS IN
DECENT AGREEMENT THAT THE NEXT STORM SYSTEM CRASHING INTO CA ON
MON WILL LIFT NE AND WEAKEN RAPIDLY TUE...LEAVING MUCH OF NM DRY.
DID LEAVE IN LOW CHANCE POPS FOR OUR NW ZONES MONDAY INTO TUE.
MODELS STILL AT ODDS ON TRACK AND TIMING OF THE NEXT STORM...ASIDE
FROM A MUCH MORE SOUTHERLY TRACK. GFS REMAINS MOST PROGRESSIVE AND
WILL CONTINUE SIDING TOWARD THIS SOLUTION FOR NOW. LOW CHANCE POPS
FOR THE W AND S WED THROUGH THU NIGHT. CHJ

&&

.AVIATION...
SCATTERED -SHSN CONTINUE ACROSS THE NORTH AND WEST. GUSTY WINDS
NEAR 30KT HAVE RESULTED IN AREAS OF BLOWING SNOW ACROSS THE
NORTHERN AND CENTRAL MTNS AND ADJACENT HIGHLANDS. MVFR TO
OCCASIONAL IFR CIGS AND VSBYS WILL CONTINUE THROUGH THE DAY IN -SN
AND BLSN. SHOWERS SHOULD DIMINISH SHORTLY AFTER 06Z
SAT...HOWEVER...LOW CLOUDS MAY CONTINUE THROUGH THE OVERNIGHT
HOURS ACROSS THE NORTH AND WEST. OTHERWISE... STRONG AND GUSTY
WINDS WILL CONTINUE ACROSS THE EASTERN PLAINS THROUGH THE
AFTERNOON. GUSTS UP TO 45 KTS ARE POSSIBLE. WINDS WILL DECREASE BY
SUNSET...THOUGH NORMALLY WINDY AREAS SUCH AS KCQC WILL REMAIN
BREEZY THROUGHOUT THE NIGHT. NEXT AVIATION DISCUSSION SCHEDULED
FOR 22Z. 34

&&

.FIRE WEATHER...
ISOLATED SNOW SHOWERS CONTINUE ACROSS MUCH OF NORTHERN NEW MEXICO
THIS MORNING.  HOWEVER...ADDITIONAL ACCUMULATIONS WILL BE LIGHT.
BIGGER STORY TODAY WILL BE THE FRIGID TEMPERATURES AND CONTINUED
WINDY CONDITIONS ACROSS THE EAST.  TEMPERATURES WILL NOT MAKE IT
ABOVE THE FREEZING MARK TODAY FOR ALL BUT THE SOUTHEAST. THUS...SNOW
IS NOT EXPECTED TO MELT MUCH TODAY. ACROSS THE EAST...STRONG
WESTERLY WINDS ALOFT COMBINED WITH A TIGHT SURFACE PRESSURE GRADIENT
WILL RESULT IN STRONG AND GUSTY WINDS AGAIN TODAY.  STRONGEST WINDS
WILL BE ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AND SOUTH OF
I-40. GUSTS TO 50 MPH ARE LIKELY.  MINIMUM RELATIVE HUMIDITIES WILL
BE AROUND 20 PERCENT ACROSS THE PLAINS...THUS CRITICAL FIRE WEATHER
CONDITIONS ARE NOT EXPECTED. AN ARCTIC FRONT WILL CONTINUE TO NUDGE
INTO NORTHEAST NEW MEXICO...SWITCHING WINDS AROUND TO THE NORTH.
HOWEVER...THE STRONG WESTERLY WINDS AHEAD OF THE FRONT WILL IMPEDE
ITS PROGRESS THROUGH THIS AFTERNOON.

ANY REMAINING SHOWER ACTIVITY WILL DIMINISH TONIGHT...AND LOW
TEMPERATURES IN THE SINGLE DIGITS ABOVE ZERO TO TEENS BELOW ZERO
WILL BE COMMON. GOOD TO EXCELLENT NIGHTTIME HUMIDITY RECOVERIES ARE
EXPECTED FOR MOST AREAS.

COLD AIR WILL REMAIN OVER AT LEAST THE WESTERN TWO-THIRDS OF NEW
MEXICO THROUGH THE WEEKEND...WITH HIGH TEMPERATURES UP TO 25 DEGREES
BELOW NORMAL ON SATURDAY...AND UP TO 20 DEGREES BELOW NORMAL ON
SUNDAY. BREEZY TO WINDY CONDITIONS WILL PERSIST ACROSS THE
EAST...ALONG AND SOUTH OF I-40...ON SATURDAY...BUT WILL FINALLY
RELAX ON SUNDAY.  AS SUCH...VENTILATION WILL BE IN THE FAIR TO VERY
GOOD CATEGORY ACROSS THE EAST ON SATURDAY...BUT WILL DETERIORATE ON
SUNDAY...WITH POOR VENTILATION LIKELY ACROSS THE WHOLE AREA.

CONFIDENCE REMAINS VERY LOW WITH REGARDS TO THE NEXT STORM SYSTEM.
GFS CONTINUES TO BRING A LEADING WAVE ACROSS THE STATE ON
MONDAY...BUT HOLDS OFF ON BRINGING THE MAIN SYSTEM ACROSS THE STATE
UNTIL LATE IN THE WEEK.  ECMWF IS SIMILAR.  HOWEVER...BOTH MODELS
ARE TRACKING THE SYSTEM ACROSS SOUTHERN NM OR NORTHERN OLD
MEXICO...WHICH MAY RESULT IN LITTLE PRECIPITATION ACROSS NORTH AND
CENTRAL NM. REGARDLESS...LOOK FOR A SLOW WARM-UP...AND A TRANSITION
INTO SOUTHWEST FLOW ALOFT THROUGH THE MIDDLE PART OF NEXT WEEK. 34

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  19  -8  19  -8 /  40  10   0   0
DULCE...........................  21 -13  18 -16 /  50  20   5   0
CUBA............................  21  -7  22 -13 /  40  20   5   0
GALLUP..........................  18 -14  23 -15 /  40  20   5   0
EL MORRO........................  18 -12  22 -15 /  40  20   5   0
GRANTS..........................  22  -9  24 -11 /  40  20   5   0
QUEMADO.........................  20  -7  25  -3 /  30  10   0   0
GLENWOOD........................  30   8  35  10 /  10   5   0   0
CHAMA...........................  17 -18  18 -20 /  60  30   5   0
LOS ALAMOS......................  20  -4  20  -3 /  40  20   5   0
PECOS...........................  21  -3  20  -2 /  20   5   5   0
CERRO/QUESTA....................  18 -17  19 -16 /  40  20   5   0
RED RIVER.......................  12 -17  11 -18 /  50  30  10   0
ANGEL FIRE......................  13 -15  16 -17 /  40  20  10   0
TAOS............................  19 -10  22 -14 /  40  20   5   0
MORA............................  21  -6  23  -5 /  30  20   5   0
ESPANOLA........................  24  -5  28  -8 /  20  10   0   0
SANTA FE........................  20  -3  21  -4 /  40  20   0   0
SANTA FE AIRPORT................  22   0  23  -1 /  30  10   0   0
ALBUQUERQUE FOOTHILLS...........  25   6  26   7 /  20  10   0   0
ALBUQUERQUE HEIGHTS.............  27   9  29  11 /  20  10   0   0
ALBUQUERQUE VALLEY..............  28   4  30   3 /  20   5   0   0
ALBUQUERQUE WEST MESA...........  28   6  29   6 /  20  10   0   0
LOS LUNAS.......................  29   5  31   0 /  20   5   0   0
RIO RANCHO......................  27   5  29   6 /  20  10   0   0
SOCORRO.........................  36   8  36  12 /  20   5   0   0
SANDIA PARK/CEDAR CREST.........  22  -3  23   3 /  30  20   0   0
TIJERAS.........................  25   5  26   7 /  30  10   0   0
MORIARTY/ESTANCIA...............  25  -4  25  -4 /  10  10   0   0
CLINES CORNERS..................  21   2  24   5 /  10   5   0   0
GRAN QUIVIRA....................  30   8  29   7 /   5   5   0   0
CARRIZOZO.......................  37   9  35  11 /   5   5   0   0
RUIDOSO.........................  30   8  30  14 /  20  10   0   0
CAPULIN.........................  22  -8  23   3 /  20  10   0   0
RATON...........................  25  -3  27  -2 /  10   5   0   0
SPRINGER........................  29  -1  28   2 /  10   5   0   0
LAS VEGAS.......................  23   0  26   5 /  10   5   0   0
CLAYTON.........................  24   2  28   7 /  10   0   0   0
ROY.............................  29   2  29   6 /   5   0   0   0
CONCHAS.........................  36   7  33  10 /   5   5   0   0
SANTA ROSA......................  35   9  35  10 /   5   5   0   0
TUCUMCARI.......................  35   6  36   8 /   5   5   0   0
CLOVIS..........................  37  10  37  11 /   0   5   0   0
PORTALES........................  38  11  39  12 /   0   5   0   0
FORT SUMNER.....................  38  10  38  12 /   5   5   0   0
ROSWELL.........................  50  15  44  13 /   5   5   0   0
PICACHO.........................  38   8  37  13 /   5   5   0   0
ELK.............................  36   7  35  13 /  10  10   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ521>524-526-529-532>540.

WINTER WEATHER ADVISORY UNTIL 9 PM MST THIS EVENING FOR THE
FOLLOWING ZONES...NMZ510>514.

&&

40/34
Hazardous weather outlook, Dec 30, 6:03 AM MST, 22 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 AM MST THU DEC 30 2010

NMZ501>540-311300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
603 AM MST THU DEC 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SNOW OVER WESTERN...CENTRAL AND NORTHEAST NEW MEXICO ALONG WITH
STRONG WINDS AND FALLING TEMPERATURES WILL RESULT IN HAZARDOUS
DRIVING CONDITIONS OVER A LARGE PART OF THE COUNTY WARNING AREA
TODAY. HIGH WINDS WILL OCCUR OVER THE NORTHERN SACRAMENTO...
CAPITAN AND GUADALUPE MOUNTAINS OF CHAVES COUNTY TODAY. THE WIND
AND SNOW OVER THE SOUTH CENTRAL MOUNTAINS WILL LEAD TO BLIZZARD
CONDITIONS WITH VISIBILITIES UNDER ONE QUARTER MILE. SNOW AND
BLOWING SNOW WILL REDUCE VISIBILITIES UNDER 1 MILE IN MANY
LOCATIONS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MUCH COLD TEMPERATURES ARE EXPECTED FRIDAY AND FRIDAY NIGHT OVER
NORTHERN AND CENTRAL NEW MEXICO. LOWS NEW YEARS EVE WILL PLUNGE
TO BETWEEN MINUS 10 AND PLUS 10...EXCEPT FOR TEENS IN CHAVES
COUNTY. LOWS WILL BE BETWEEN 10 AND 20 BELOW ZERO OVER THE
NORTHERN MOUNTAINS. WIND CHILLS FRIDAY NIGHT WILL RANGE BETWEEN
15 ABOVE ZERO TO 30 BELOW ZERO.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT SNOW AMOUNTS. YOU CAN REACH THE NATIONAL WEATHER SERVICE IN
ALBUQUERQUE BY CALLING 1.888.386.7637 OR BY VISITING OUR WESITE AT
WW.WEATHER.GOV/ABQ.

40

Event by event

1 high wind. Local standard time, as filed.

High Wind, Quay County

When
December 31, 4:53 AM MST to 5:36 AM MST
Where
Quay County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

Winds gusted to 60 mph for over 30 minutes at the Tucumcari ASOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266814.